Minnesota, 2006Tornadoes and Damaging Winds in Minnesota, May 7, 2006
May 7, 2006 · NWS FGF · 4 events in 2 counties and zones
2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 7, 7:47 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 7, 7:47 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
847 PM CDT SUN MAY 7 2006
.UPDATE...LINE OF THUNDERSTORMS PASSING THROUGH CWA HAS BEEN
SLOWLY WEAKENING ALL EVENING BUT IS STILL QUITE WIDESPREAD.
ANOTHER LINE APPEARS TO BE STRUGGLING TO FORM NEAR THE RED
RIVER. UPDATED ZONES/GRIDS FOR HIGHER POPS AND MORE WIDESPREAD
SHOWERS/THUNDERSTORMS AT LEAST THROUGH THIS EVENING. AM NOT
SURE THAT THUNDER WILL CONTINUE PAST MIDNIGHT SINCE DYNAMICS
DRIVING IT ARE RATHER WEAK AND MOISTURE NOT IMPRESSIVE.
&&
.PREV DISCUSSION... (ISSUED 325 PM CDT SUN MAY 7 2006)
SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN
CENTRAL SASK AND MB WITH A COLD FRONT EXTENDING THROUGH W MB INTO W
ND BETWEEN MOT AND DVL TO JUST W OF BIS. KMBX...KBIS AND KMVX RADARS
SHOW A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THE FRONTAL ZONE.
WHEN LOOKING AT THE MODELS...MODELS HAVE COME INTO BETTER AGREEMENT
ON HOW THE SURFACE AND 500MB LOW PRESSURE SYSTEMS WILL MOVE THROUGH
THE REGION...BUT STILL HAVE SOME TIMING DIFFERENCES FOR THE ARRIVAL
OF THE COLD FRONT. THEREFORE...USED COMPROMISE FOR FORECAST. WITH
FRONT INCHING ITS WAY THROUGH E ND OVERNIGHT AND W MN TOMORROW...
EXPECT THUNDERSTORM ACTIVITY TO CONTINUE. MODELS CONSISTENT IN
KEEPING NEGATIVE LIS...GOOD 700MB LIFT...850MB Q-VECTOR CONVERGENCE
AND THETA-E RIDGE REMAINING ALONG AND AHEAD OF THE FRONT. ALTHOUGH
MOISTURE WOULD BE THE LIMITING FACTOR WITH THIS SYSTEM...THE CURRENT
ORIENTATION OF CONVECTIVE DEVELOPMENT COULD STILL SETTING UP THE
POTENTIAL FOR A TRAIN-ECHOES...WHICH COULD GIVE SOME ISOLATED AREAS
LOCALLY HEAVY RAINFALL. ALSO...THE FRONT SHOULD BE ABLE TO TAP INTO
BETTER MOISTURE AS IT WORKS E...WITH DEWPOINTS IN THE UPPER 40S AND
LOWER 50S. OTHERWISE...THE BEST POTENTIAL FOR ANY SEVERE WEATHER
THIS EVENING LOOKS LIKE FOR LARGE HAIL.
THE COLD FRONT FINALLY MOVES E OF THE AREA ON MON NIGHT...BUT THE
SURFACE LOW LINGERS OVER S MB AND MN MON NIGHT AND TUE...KEEPING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST...ESPECIALLY IN
THE E PARTS OF THE AREA. THEN...FOR TUE NIGHT AND WED...THE 500MB
LOW MOVES INTO THE REGION...KEEPING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST.
LONG...(THU THROUGH SUN)...SOME DIFFERENCES AT THE 84HR POINT ON
THE NAM/GFS...WITH THE GFS HAVING A CLOSED 500MB LOW OVER THE FA AND
THE NAM HAVING AN OPEN WAVE. 12Z/06 AND 00Z/07 RUNS OF THE ECMWF NOT
MUCH HELP...AS FIRST MATCHES THE GFS BETTER WHILE THE SECOND MATCHES
THE NAM. CONTINUITY HAS HAD SOME PCPN CHANCES AND THIS MAKES SENSE
IF THERE IS A COLD CORE UPPER LOW OVER THE FA. SHOULD BE SOME
DIURNAL LOSS OF SHOWER COVERAGE AND THEN BETTER REDEVELOPMENT EAST
OF THE FA DURING THE DAY THU. THIS COVERED WELL IN FORECAST ALREADY.
AFTER THIS PUSHES EAST THE REST OF THE LONG RANGE LOOKS QUIET. TEMPS
SHOULD STAY PRETTY COOL THROUGHOUT (BELOW NORMAL).
AVIATION...STILL HAVE A LOT OF UNCERTAINTY ABOUT THUNDER
ALONG/AHEAD OF THE COLD FRONT TONIGHT. DID CONTINUE TO BRACKET ABOUT
8 HOURS WITH A PROBABILITY OF THUNDERSTORMS...MOSTLY LATE EVENING
AND PAST MIDNIGHT FOR KFAR/KGFK. WOULD HAVE PREFERRED TO NARROW THE
WINDOW MUCH MORE...BUT THE FRONT IS ONLY EXPECTED TO INCH EASTWARD
TONIGHT AND POSSIBLY STALL NEAR THE RED RIVER VALLEY. WIND SPEEDS
SHOULD SUBSIDE A BIT AFTER SUNSET.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GV
Hazardous weather outlook, May 7, 5:53 AM CST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT SUN MAY 7 2006
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT SUN MAY 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING AREA OF LOW PRESSURE WILL BRING A CHANCE OF
THUNDERSTORMS TO EASTERN NORTH DAKOTA THIS EVENING SPREADING INTO
NORTHWEST MINNESOTA AFTER MIDNIGHT. AN ISOLATED STORM MAY APPROACH
SEVERE LIMITS THIS EVENING PRODUCING LARGE HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MIDWEEK
HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
VOELKER
Tornado, Polk
- When
- May 7, 9:17 PM CST to 9:18 PM CST
- Where
- Polk County, 2 mi NE of Mentor
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- AIRPLANE PILOT
- Coordinates
- 47.717, -96.117
A brief tornado was viewed by a pilot about 15 miles southeast of Thief River Falls.
Tornado, Polk
- When
- May 7, 10:40 PM CST to 10:41 PM CST
- Where
- Polk County, 2 mi SE of Mc Intosh
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 47.617, -95.867
The tornado tracked for about one-half mile off the north side of U.S. Highway 2. Several trees were snapped off and a few shingles were torn off a house. Peak winds were estimated at 80 mph.
Thunderstorm Wind, Polk
- When
- May 7, 11:29 PM CST
- Where
- Polk County, 3 mi E of Lengby
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 47.517, -95.567
Several 8 to 10 inch diameter birch trees were uprooted or blown down near the Clearwater/Polk County line. The trees were in the early leaf stage.
Thunderstorm Wind, Clearwater
- When
- May 7, 11:30 PM CST
- Where
- Clearwater County, 2 mi N of Ebro
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 47.533, -95.533
Several 8 to 10 inch diameter birch trees were uprooted or blown down near the Clearwater/Polk County line. The trees were in the early leaf stage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in South Carolina, May 7, 2006$250,000 · 2 events
- Tornadoes and Hail in Kansas, May 7, 2006F1 · 32 events
- Lightning Strike in Georgia, May 7, 2006$125,000 · 1 event
- Flash Flooding and Hail in Texas, May 7 to 8, 2006$100,000 · 1.75 in hail · 5 events
- Tornadoes and Hail in Kansas, May 7, 2006F0 · 10 events
- Damaging Wind in Alabama, May 7, 2006$15,000 · 50 kt wind · 1 event
- Dust Devil in North Dakota, May 7, 20061 injured · 1 event
- Hail and Damaging Wind in Texas, May 7, 20062.75 in hail · 9 events
- Hail in Nebraska, May 7, 2006$1,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in South Carolina, May 7, 2006$5,000 · F0 · 7 events
- Hail and Damaging Wind in Oklahoma, May 7, 20061.75 in hail · 5 events
- Hail in Nebraska, May 7, 20061 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512267, 5512268, 5512269, 5512270.